Illinois, 2012

Hail and Lightning Strike in Illinois, March 15, 2012

March 15, 2012 · NWS ILX · 12 events in 4 counties and zones

An upper-level impulse interacting with an unseasonably warm airmass triggered scattered thunderstorms across central and southeast Illinois during the evening of March 15th. A few of the storms produced up to quarter-sized hail along with frequent lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper-level impulse interacting with an unseasonably warm airmass triggered scattered thunderstorms across central and southeast Illinois during the evening of March 15th. A few of the storms produced up to quarter-sized hail along with frequent lightning. One fire caused by a lightning strike was reported near Mechanicsburg in Sangamon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 15, 2:01 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 15, 2:01 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
301 PM CDT THU MAR 15 2012

.DISCUSSION...
ISSUED 301 PM CDT THU MAR 15 2012

MODELS IN VERY GOOD AGREEMENT WITH OVERALL PATTERN GOING FROM
SOUTHWEST FLOW TO RIDGING ACROSS THE EASTERN HALF OF THE US...WITH
A LARGE TROUGH IN THE WEST. THIS PATTERN WILL CONTINUE THE WELL
ABOVE NORMAL TEMPS THROUGH THE WEEKEND AND INTO NEXT WEEK. SMALL
SHORT WAVES WILL ALSO MOVE NORTHEAST THROUGH THE FLOW AND BRING
SOME CHANCES OF PCPN TO A PART OF THE CWA IN THE SHORT TERM.

LONG TERM CONCERN IS THE LARGE TROUGH DEVELOPING OUT WEST AND WHEN
THE RESULTING PCPN WILL ARRIVE IN THE CWA NEXT WEEK. LONG TERM
MODELS ACTUALLY LOOK SIMILAR IN THIS FORECAST AND COULD SEE
SEVERAL PERIODS OF PCPN TOWARD MIDDLE OF NEXT WEEK.

SHORT TERM...TONIGHT THROUGH SUNDAY

SFC HIGH PRSS WILL REMAIN ANCHORED OFF THE EAST COAST THROUGH THE
PERIOD...ALLOWING WARM AND MOIST AIR TO BE ADVECTED INTO THE AREA
FROM THE SOUTH. THIS WILL KEEP EARLY SUMMER-LIKE CONDITIONS IN THE
AREA REST OF THE WEEK AND THROUGH THE WEEKEND. SEVERAL MINOR SHORT
WAVES ARE SEEN IN THE WATER VAPOR LOOP TODAY AND THESE WILL MOVE
EAST-NORTHEAST THROUGH THE PERIOD...BRINGING SMALL CHANCES OF PCPN
TO PORTIONS OF THE CWA. HIGHEST CHANCES...THOUGH STILL
SMALL...WILL BE IN THE SOUTH FOR TONIGHT AND TOMORROW. WILL
MAINTAIN A SLIGHT CHC IN-BETWEEN WAVES TOMORROW NIGHT...FOLLOWED
BY A CHANCE AGAIN SAT AND SAT NIGHT...AND IN THE EAST SUNDAY. FOR
NOW...WILL JUST KEEP POPS IN CHANCE CATEGORY SINCE A SFC FEATURE
WILL NOT BE ASSOCIATED WITH THE PCPN THROUGH THE PERIOD.

TEMPS WILL REMAIN WELL ABOVE NORMAL AND SEE NO CHANGE IN THAT AT
THIS TIME. EXPECTING RECORD TEMPS THROUGH MOST OF THE PERIOD.

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

WITH THE PATTERN BECOMING ONE OF A STEEP TROUGH IN THE WEST AND
RIDGING IN THE EAST...BELIEVE WARM AND MOIST CONDITIONS WILL
CONTINUE INTO THE BEGINNING OF NEXT WEEK. INITIALLY DRY CONDITIONS
WILL BE THE RULE...BUT AS THE TROUGH GETS CLOSER...CHC POPS WILL
BE INTRODUCED IN THE EXTREME WEST FOR MON AND THEN AGAIN ON TUE.
GFS AND ECMWF MODELS FORECAST THE TROUGH DEVELOPING INTO A CUTOFF
LOW IN THE MID LEVELS. THIS WILL SPLIT THE FLOW AND THE UPPER LVL
LOW WILL SLOWLY MOVE EAST OR BECOME STATIONARY. THIS SLOW MOVEMENT
WILL KEEP MOIST AIR ADVECTING INTO THE AREA FOR MIDDLE OF THE
WEEK. SO WILL HAVE TO KEEP CHC POPS IN THE FORECAST FOR TUE NIGHT
THROUGH THURSDAY.

WELL ABOVE NORMAL TEMPS WILL CONTINUE FOR THE BEGINNING OF THE
WEEK BUT BELIEVE TEMPS WILL COOL SOME...THOUGH STILL REMAIN ABOVE
NORMAL...FOR MIDDLE OF THE WEEK AS CLOUDS AND PCPN AFFECT THE
AREA. EXPECTING RECORD TEMPS TO CONTINUE AT THE BEGINNING OF THE WEEK.

AUTEN
&&

.AVIATION...
ISSUED 1233 PM CDT THU MAR 15 2012

WARM/HUMID AIRMASS IN PLACE ACROSS CENTRAL ILLINOIS WILL ALLOW
SCT-BKN CU TO DEVELOP DURING THE AFTERNOON. BASED ON FORECAST
SOUNDINGS AND LATEST SURFACE OBS...CEILINGS SHOULD GENERALLY BE
AROUND 4000FT. ISOLATED SHOWERS/STORMS MAY DEVELOP AS
WELL...HOWEVER WILL NOT INCLUDE ANY MENTION OF PRECIP IN TAFS
UNTIL SHORT-TERM CONVECTIVE TRENDS BECOME BETTER ESTABLISHED.
DIURNAL CLOUDS WILL DISSIPATE TOWARD SUNSET...WITH MOSTLY CLEAR
SKIES EXPECTED TONIGHT INTO FRIDAY MORNING. WINDS WILL BE FROM THE
W/SW THIS AFTERNOON...WITH THE STRONGEST WINDS GUSTING TO AROUND
20KT ALONG AND SOUTH OF THE I-72 CORRIDOR. WINDS WILL BACK TO S
AND DIMINISH TO LESS THAN 10KT TONIGHT.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 15, 2:32 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
332 PM CDT THU MAR 15 2012

ILZ027>031-036>038-040>057-061-161100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
332 PM CDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...HOWEVER SEVERE
WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERAL WEAK IMPULSES WILL TRACK ACROSS THE REGION FROM FRIDAY
THROUGH SATURDAY NIGHT...BRINGING PERIODIC CHANCES FOR THUNDERSTORMS.
IT APPEARS THAT THE BEST THREAT FOR SCATTERED THUNDERSTORMS WILL
BE SATURDAY AND SATURDAY NIGHT AS AN UPPER LEVEL SYSTEM TRACKS
ACROSS THE MIDWEST. ALTHOUGH A FEW OF THE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS AND HAIL...WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED.

THE THREAT FOR THUNDERSTORMS WILL INCREASE AGAIN BY NEXT WEDNESDAY
AS A MORE POTENT WEATHER SYSTEM APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-161100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
332 PM CDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

AN UPPER LEVEL DISTURBANCE WILL TRIGGER SCATTERED THUNDERSTORMS
TONIGHT. A FEW OF THE STORMS COULD PRODUCE GUSTY WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERAL WEAK IMPULSES WILL TRACK ACROSS THE REGION FRIDAY THROUGH
SATURDAY NIGHT BRINGING PERIODIC CHANCES FOR THUNDERSTORMS. IT
APPEARS THAT THE BEST THREAT FOR SCATTERED THUNDERSTORMS WILL BE
SATURDAY AND SATURDAY NIGHT AS AN UPPER LEVEL SYSTEM TRACKS ACROSS
THE MIDWEST. ALTHOUGH A FEW OF THE THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING GUSTY WINDS AND HAIL...WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED.

THE THREAT FOR THUNDERSTORMS WILL INCREASE AGAIN BY NEXT WEDNESDAY
AS A MORE POTENT WEATHER SYSTEM APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

In the hours before

Local storm report, Mar 15, 12:31 PM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
131 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     HAIL             ST. FRANCISVILLE        38.59N 87.65W
03/15/2012  M0.50 INCH       LAWRENCE           IL   AMATEUR RADIO

&&

CHURCHILL
Local storm report, Mar 15, 12:33 PM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
133 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     HAIL             ST. FRANCISVILLE        38.59N 87.65W
03/15/2012  M0.50 INCH       LAWRENCE           IL   AMATEUR RADIO

&&
CORRECTED EVENT TIME

CHURCHILL

The radar

The Lincoln radar (KILX), 82 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 lightning. Local standard time, as filed.

Hail, Morgan

When
March 15, 4:40 PM CST to 4:41 PM CST
Where
Morgan County, Waverly
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.580, -89.950

Hail, Morgan

When
March 15, 4:45 PM CST to 4:46 PM CST
Where
Morgan County, Franklin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.620, -90.050

Hail, Cass

When
March 15, 6:47 PM CST to 6:48 PM CST
Where
Cass County, Ashland
Measured
1 in hail
Reported by
Mesonet
Coordinates
39.880, -90.020

Hail, Menard

When
March 15, 7:06 PM CST to 7:07 PM CST
Where
Menard County, 2 mi SW of Athens
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.929, -89.757

Hail, Sangamon

When
March 15, 7:14 PM CST to 7:15 PM CST
Where
Sangamon County, Cantrall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.930, -89.680

Hail, Sangamon

When
March 15, 7:15 PM CST to 7:16 PM CST
Where
Sangamon County, 2 mi W of Sherman
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.880, -89.638

Hail, Sangamon

When
March 15, 7:20 PM CST to 7:21 PM CST
Where
Sangamon County, Sherman
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.880, -89.600

Hail, Sangamon

When
March 15, 7:24 PM CST to 7:25 PM CST
Where
Sangamon County, Sherman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.880, -89.600

Hail, Menard

When
March 15, 7:25 PM CST to 7:26 PM CST
Where
Menard County, 1.48 mi SSE of Athens
Measured
1.75 in hail
Reported by
Public
Coordinates
39.930, -89.720

Hail, Sangamon

When
March 15, 7:27 PM CST to 7:28 PM CST
Where
Sangamon County, Sherman
Measured
0.88 in hail
Reported by
Public
Coordinates
39.880, -89.600

Hail, Sangamon

When
March 15, 7:30 PM CST to 7:31 PM CST
Where
Sangamon County, Springfield
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.800, -89.650

Lightning, Sangamon

When
March 15, 7:50 PM CST to 7:51 PM CST
Where
Sangamon County, 1.73 mi SSW of Dawson
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.828, -89.484

Lightning struck a barn northwest of Mechanicsburg causing a fire.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367115, 367113, 367111, 367110, 367109, 367108, 367107, 367106, 367105, 367104, 367103, 367117.